Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 26, 2020, 4:31 PM CDT for Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2020, 4:31 PM CDT (21:31 UTC)
- Expired
- Jul 26, 2020, 10:02 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970 WGUS53 KGID 262131 FFWGID KSC163-270330- /O.NEW.KGID.FF.W.0006.200726T2131Z-200727T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Hastings NE 431 PM CDT Sun Jul 26 2020 The National Weather Service in Hastings has issued a * Flash Flood Warning for... Southern Rooks County in north central Kansas... * Until 1030 PM CDT Sunday. * At 429 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimates 2 to 3 inches have already fallen in southwest Rooks County. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Plainville, Palco, Zurich and Codell. Additional rainfall amounts of 2 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3913 9960 3931 9960 3938 9904 3913 9905 $$ Fay
2 follow-up statements
375 WGUS73 KGID 262241 FFSGID Flash Flood Statement National Weather Service Hastings NE 541 PM CDT Sun Jul 26 2020 KSC163-270330- /O.CON.KGID.FF.W.0006.000000T0000Z-200727T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rooks KS- 541 PM CDT Sun Jul 26 2020 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTHERN ROOKS COUNTY... At 537 PM CDT, Doppler radar indicated 2 to 4 inches of rain have fallen in southern Rooks County with the highest rain amounts in southwest Rooks County, generally southwest of a line from Palco to Zurich. Flash flooding is expected. Some locations that will experience flooding include... Plainville, Palco, Zurich and Codell. Additional rainfall amounts in excess of an inch are possible in the warned area from additional rounds of thunderstorms this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3913 9960 3931 9960 3938 9904 3913 9905 $$ Fay
338 WGUS73 KGID 270302 FFSGID Flash Flood Statement National Weather Service Hastings NE 1002 PM CDT Sun Jul 26 2020 KSC163-270311- /O.CAN.KGID.FF.W.0006.000000T0000Z-200727T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rooks KS- 1002 PM CDT Sun Jul 26 2020 ...THE FLASH FLOOD WARNING FOR SOUTHERN ROOKS COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a significant threat to life and property. An areal flood advisory remains in effect for this area until 1 AM. LAT...LON 3913 9960 3931 9960 3938 9904 3913 9905 $$ Mangels
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:56 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 26, 2:56 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 256 PM CDT Sun Jul 26 2020 .SHORT TERM...(This evening through Monday) Issued at 243 PM CDT Sun Jul 26 2020 A cold frontal boundary crossing through Nebraska today will provide the focus for another round of showers and thunderstorms later this afternoon through tonight...primarily across our southern zones with the front expected to orient from our southeast Neb Counties to our western KS counties by evening. There will be plenty of instability around with ML CAPES 2500-3000 j/g along and south of the front, but overall shear remains weak...up to 20-25kts. With shear lacking, not looking for much of a severe threat, but cannot rule out the potential for damaging winds. Heavy rain/hydro...of bigger concern with storms tonight is the heavy rain and flooding potential. As has been mentioned for several shifts now, moisture availability is abundant with surface dewpoints in the low/mid 70s, precipitable water values are around 2" which are three standard deviations above normal and in the upper 90th percentile. With weak flow aloft, storm motion will be slow at the onset of storm development and training of efficient rain producing storms is expected, which are likely to produce rainfall rates of an inch per hour and higher rainfall rates are also possible. A Flash Flood Watch remains in effect from this aftn into Monday morning for north central Kansas and our southeast Neb counties where the heaviest rain is expected to occur. The heavy rainfall may cause areas of flash flooding and rapid rises in rivers and streams from heavy rain runoff. The heaviest rain is expected to impact to primarily impact portions of the Little Blue, Republican and Solomon River basins. Storms...convection has been ongoing across eastern Nebraska today with some new development across western KS. Radar is picking up on a few outflow boundaries and while the cold front will be the main focus for storms...residual boundaries may provide an additional storm focus. Storms are expected to increase in coverage heading into this evening...continue through the overnight hours and into the day on Monday. While the brunt of the storms are expected to orient along/south of Highway 6, latest high resolution models suggest the potential for new development for elevated storms along/north of I80 after dark (along the elevated frontal boundary). These storms will also be capable of producing very heavy rainfall and would lead to multiple rounds of storms/heavy rain as this next area of development moves southeast and could contribute to additional potential flooding/hydro issues. On Monday there is still some model uncertainty on when convection will depart our southern zones, with latest trends indicating storms may linger thru the morning in north central Kansas. Once the storms depart, dry weather is expected the remainder of the day with noticeably cooler post frontal temperatures with highs mainly in the low 80s and lower dps primarily in the 60s...quite a change from the last several days. .LONG TERM...(Monday night through Sunday) Issued at 243 PM CDT Sun Jul 26 2020 Have some low pops in our southern zones for Tuesday as a system tracks across KS/southern plains with our north central Kansas counties on the northern edge of the activity. Tuesday night into Wednesday...convection is expected to develop to our west with a lead shortwave moving out of CO across KS while a closed mid level low reaches WY. Have some isolated to scattered pops in the forecast if any of this western convection is able to sustain this far east overnight. Precip chances are looking more promising Wednesday/Thursday as the western closed low meanders southeast across Neb into KS later this week. There are some models differences in timing and if system slows any further, then precip could linger longer into Friday. The 12Z ECMWF advertises a fairly widespread precip and potentially prolonged precip event with this closed system and something to monitor. Behind this system...heights rise across our region heading into next weekend as an upper ridge axis builds north from the desert southwest and precip chances trend down. As far as temperatures...most days will see highs in the low/mid 80s but clouds/precip with the system later this week could keep highs in the 70s. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 1213 PM CDT Sun Jul 26 2020 The weather will become more active for the terminals (or in the vicinity of the terminals) this afternoon and tonight. Thunderstorms are expected to develop along a cold frontal boundary and along any residual outflow boundaries from last night's convection and ongoing convection attm. Main timing for storms is around 22-23Z with primary focus expected south of the terminals initially, but then new development is possible along an elevated front tonight (after dark) which may be in the KEAR/KGRI areas. Heavy rain will be the primary hazard from the storms, although damaging winds remain possible. Otherwise wind speeds will remain fairly light the next 24 hours and cloud heights will be fairly variable with MVFR cigs fairly likely and could see some IFR cigs late tonight and into Monday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...Flash Flood Watch through Monday morning for NEZ076-077-085>087. KS...Flash Flood Watch through Monday morning for KSZ005>007-017>019. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, Jul 26, 3:35 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 335 PM CDT Sun Jul 26 2020 KSZ005>007-017>019-NEZ076-077-085>087-271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore- Webster-Nuckolls-Thayer- 335 PM CDT Sun Jul 26 2020 This Hazardous Weather Outlook is for portions of north central Kansas and locations in south central Nebraska along and south of a line from Red Cloud to Clay Center to Geneva. .DAY ONE...Tonight. A Flash Flood Watch is in effect tonight into Monday morning for the potential for heavy rain and flooding from thunderstorms. Please see the Flash Flood message for further information. A few strong to possibly severe storms are possible mainly this evening and the storms could produce damaging winds of 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances continue into Monday and a Flash Flood Watch remains in effect until mid morning Monday. Please see the Flash Flood Watch message for further information. Additional chances for thunderstorms are possible across portions of the outlook area Tuesday afternoon through Friday night...and again late Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this this evening into tonight and spotters are encouraged to report rainfall amounts and any flooding. && More information may be obtained at the following web page: https://www.weather.gov/hastings NEZ039>041-046>049-060>064-072>075-082>084-271200- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan- Franklin- 335 PM CDT Sun Jul 26 2020 This Hazardous Weather Outlook is for south central Nebraska north of a line from Red Cloud to Clay Center to Geneva. .DAY ONE...Tonight. A few strong to possibly severe storms are possible mainly this evening and the storms could produce damaging winds of 60 mph. The storms will also be capable of producing heavy rainfall of 1 to 2 inches and locally higher amounts are possible. Heavy rainfall in a short period of time could lead to areas of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances continue into Monday morning, mainly near the Nebraska and Kansas stateline. Additional chances for thunderstorms are possible across portions of the outlook area Tuesday afternoon through Friday night...and again late Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and spotters are also encouraged to report rainfall totals and any flooding. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jul 26, 3:33 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Hastings NE 333 PM CDT Sun Jul 26 2020 KSZ006-007-018-019-262115- Jewell KS-Smith KS-Osborne KS-Mitchell KS- 333 PM CDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL... SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND NORTHERN OSBORNE COUNTIES UNTIL 415 PM CDT... At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near Osborne, or 28 miles west of Beloit, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Osborne, Downs, Cawker City, Glen Elder and Portis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on or near Waconda Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3925 9883 3939 9894 3971 9851 3944 9821 TIME...MOT...LOC 2032Z 234DEG 14KT 3944 9863 Thies
Special weather statement, Jul 26, 3:52 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Hastings NE 352 PM CDT Sun Jul 26 2020 KSZ017-018-262130- Rooks KS-Osborne KS- 352 PM CDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS AND SOUTHWESTERN OSBORNE COUNTIES UNTIL 430 PM CDT... At 352 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Natoma to near Palco. Movement was northeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Plainville, Natoma, Palco, Damar, Zurich and Codell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3913 9960 3933 9960 3941 9887 3913 9871 TIME...MOT...LOC 2052Z 220DEG 5KT 3931 9899 3920 9952 Mangels
Special weather statement, Jul 26, 3:54 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Hastings NE 354 PM CDT Sun Jul 26 2020 NEZ087-262145- Thayer NE- 354 PM CDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR THAYER COUNTY UNTIL 445 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near Hebron, or 24 miles north of Belleville, moving east at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hebron, Deshler, Chester, Alexandria, Byron, Hubbell, Belvidere and Gilead. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4000 9780 4027 9774 4028 9737 4000 9737 TIME...MOT...LOC 2053Z 275DEG 6KT 4017 9766 Mangels
Special weather statement, Jul 26, 4:19 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Hastings NE 419 PM CDT Sun Jul 26 2020 KSZ006-007-262200- Jewell KS-Smith KS- 419 PM CDT Sun Jul 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL AND SOUTHEASTERN SMITH COUNTIES UNTIL 500 PM CDT... At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Downs, or 24 miles northwest of Beloit, moving east at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ionia. LAT...LON 3976 9864 3977 9829 3957 9828 3957 9870 TIME...MOT...LOC 2119Z 268DEG 7KT 3963 9852 Mangels
Local storm report, Jul 26, 4:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
423 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 1 SE PALCO 39.24N 99.55W
07/26/2020 M52 MPH ROOKS KS MESONET
PERSONAL WEATHER STATION KKSPALCO17.
&&
THIESLocal storm report, Jul 26, 4:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST 1 SE PALCO 39.24N 99.55W
07/26/2020 M52 MPH ROOKS KS MESONET
PWS SITE KKSPALCO17.
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:33 PM CDT | Special Weather Statement | GID | Osborne | 42 min |
| Jul 26, 3:52 PM CDT | Special Weather Statement | GID | Rooks | 38 min |
| Jul 26, 4:19 PM CDT | Special Weather Statement | GID | Jewell | 41 min |
| Jul 26, 4:47 PM CDT | Special Weather Statement | GID | Jewell | 43 min |
| Jul 26, 5:03 PM CDT | Special Weather Statement | GID | Osborne | 42 min |
| Jul 26, 5:13 PM CDT | Areal Flood Advisory | GID | Osborne | 2 hr |
| Jul 26, 5:19 PM CDT | Special Weather Statement | GID | Smith | 41 min |
| Jul 26, 5:36 PM CDT | Flash Flood Warning | GID | Osborne | 9 hr |
| Jul 26, 6:34 PM CDT | Special Weather Statement | GID | Jewell | 41 min |
| Jul 26, 6:41 PM CDT | Areal Flood Advisory | GID | Jewell, Smith | 3 hr |
| Jul 26, 6:55 PM CDT | Special Weather Statement | GID | Mitchell | 50 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.